2009 FDA ACTION UPDATE: Since the below article's original publication on April 2, 2008 the U.S. Food & Drug Administration (FDA) announced on July 1, 2009 that Chantix must carry a black box warning, the FDA's highest warning level. This FDA site link discusses the new warning and allows viewing of September 2009 FDA video on the black box warning update.
WARNING: As advised by the FDA and Pfizer, "If either you, your family or caregiver notice agitation, depressed mood, or changes in behavior that are not typical for you, or if you develop suicidal thoughts or actions, stop taking CHANTIX and call your doctor right away."
WARNING: Do not rely upon any information in this article, including comments made by other Chantix users, to replace individual consultations with your doctor, pharmacist or other qualified health care provider.
WARNING: If you or your loved one is using or considering using Chantix or Champix be sure to read the new patient Medication Guide released on May 16, 2008. Also watch the safety warning video clip released by the FDA on April 1, 2008 (FDA website clip in various formats or WhyQuit link in Windows Media format only). If unable to watch the clips you can read warnings discussed in the clip at the FDA website.
My girlfriend has been on Chantix for about a week and a half, and it has caused a number of serious side effects which make me question why anyone would ever let this drug reach the market! ... She told me yesterday that she had thoughts of killing herself at the worst moments.
I am sorry but no one should ever take this drug. If the thousands of people having the same effects don't change your mind... maybe the fact that suicide shouldn't ever be an acceptable risk when quitting smoking. After all, you're on the drug to SAVE YOUR LIFE.
MPS - May 22, 2008
I have quit smoking using Chantix (3 months now) but the side effects from the drug are NOT WORTH QUITTING SMOKING!! I have lost what so far hasn't come back and that's my memory!!!! I can''t ascertain whether what I did yesterday I actually did or I dreamt it!! We won't even begin to address my aggression and hostility issues. I'm blacking out (while driving!!!!) I have lost my life to this drug. The health issues associated with smoking are NOTHING compared to what I feel is losing my mind!!!! If I could be certain that smoking would reverse what this drug has done to me I'd be smoking right now!! I don't drink, I'm not taking any other medication so don't try and tell me there's an interaction between something else I'm doing. This is also not nicotine withdrawal as pfizer claims. I've quit smoking before both on Zyban and with no medication whatsoever and NEVER had these side effects. I won't tell anybody what to do but PLEASE do your own research on this drug before you decide to take it.
Debbie - May 29, 2008
Three days on this medication and I was having thoughts about driving off a major city bridge and slicing my wrists, and I was extremely depressed. I am an RN, and for patients and myself, I usually advocate/take the 'non-pharmacuetical' approach, however with quitting smoking I wanted a kick start and spoke to my GP about Chantix. Ashamed to say I neglected to do my homework prior to taking this drug and paid a price for that. I could not believe the experience - I can handle wierd freaky dreams, but when I am having suicide ideation - well, I KNOW it was the drug. I don't need a new study to tell me this medication caused these side effects ...
Sarah - June 3, 2008
I thought I was going insane. I took the Chantix, only experiencing the crazy dreams and mild nausea. I gradually smoked less and quit after 6 weeks. After another 15 days on Chantix... I didn't like how I was feeling. Something didn't seem right, I was sad, cried way too easily, and I felt hopeless, like my life had no meaning.
I stopped taking it and thought I would get better. Bad idea!! I crashed big time! It only lasted for about 3 days but was very severe! I wanted to kill anything in front of me and hurt my family and friends emotionally. I am a soft-spoken, kind person. Yes, I quit smoking, but this is horrible stuff. Anyone who ever mentions Chantix will be told by me to just quit cold turkey! I have a feeling this stuff is going to hurt many people before it gets pulled from the market. Take care everyone.
SMB - June 4, 2008
I too used Champix for the 12 week program and was quite sucessful at quiting however, 3 weeks after stopping the drug I was hospitalized for 2 weeks for overdosing myself and severe depression. I have suffered from depression but never had suicidal thoughts or tendencies prior to taking Champix. I am now wondering if this was what caused my suicide attempt. P.S. Unfortunately I am back to smoking and taking anti-depressants now.
Laurie - June 12, 2008
A depressed woman from Putney hanged herself almost three months after taking anti-smoking drugs thought to be risky for people with psychiatric illness. The 33-year-old, of Galveston Road, was found by her mother, who lived at the same address, hanging from bannisters by a length of electricity cable on February 18 this year. Dr Patel had prescribed her a course of the anti-smoking drug Champix, whose guidelines advised GPs ... to show caution when prescribing the drug to patients with a history of psychiatric illness ... However he said he was unaware of the drug's dangers for people with psychiatric illness until after Ms Murray's death. He told the inquest: "She had suffered from depression and overdoses in the past but recently had become much better. At the time there was no knowledge of the drug's dangers, but subsequently reports have come out." A post-mortem conducted by pathologist ... showed that Ms Murray had no trace of alcohol or drugs in her blood but a small reading of Champix was detected.
This is Local - June 14, 2008
i started on chantix or champix as they are called in England. Please do not take them, i ended up suicidal on them with an admission of 2 weeks in hospital with clinical depression ... with regards to the depression i can only describe its like a light going out of you, a feeling of numbness, being within your own bubble, not wanting to participate in life, not finding no beauty in anything, not cleaning or even doing the basics i.e paying bills, opening letters, hoovering, tidying basically you just want to sleep all day and night...not good...these tablets should be banned....they turned my life upside down...look for other methods to stop smoking...PLEASE ADVISE ANYONE AND EVERYONE TO NEVER TAKE THESE TABLETS..thanks
Victoria Dillon - Liverpool, UK - June 15, 2008